Alert archive / Maine / Beach Hazards Statements in 2022
Beach Hazards Statement 2, NWS Caribou, ME
NWS Caribou, ME issued this beach hazards statement at May 27, 2022, 3:29 PM EDT for Hancock County, Washington County, Maine. It was in force for 3 days.
The area
The counties it named.
The facts
- Issued
- May 27, 2022, 3:29 PM EDT (19:29 UTC)
- Expired
- May 30, 2022, 8:00 PM EDT
- In force
- 3 days
- Issued by
- NWS Caribou, ME
Counties Hancock County, ME, Washington County, ME
The radar
The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 7.5 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 873 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
332 WHUS41 KCAR 271929 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 329 PM EDT Fri May 27 2022 MEZ029-030-280900- /O.NEW.KCAR.BH.S.0002.220527T1929Z-220531T0000Z/ Coastal Hancock-Coastal Washington- 329 PM EDT Fri May 27 2022 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH MONDAY EVENING... * WHAT...The air temperatures in the 60s on Saturday, 70s on Sunday and Monday may cause people to underestimate the dangers of the cold water temperatures which are currently only in the upper 40s. * WHERE...Coastal Hancock and Coastal Washington Counties. * WHEN...Through Monday evening. * IMPACTS...Anyone on boats or paddlecraft should use caution and be prepared for immersion. Dress for water temperatures and know how to perform rescues. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$ Sinko
7 follow-up statements
352 WHUS41 KCAR 280745 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 345 AM EDT Sat May 28 2022 MEZ029-030-282015- /O.CON.KCAR.BH.S.0002.000000T0000Z-220531T0000Z/ Coastal Hancock-Coastal Washington- 345 AM EDT Sat May 28 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY EVENING... * WHAT...Air temperatures in the 60s on Saturday and 70s on Sunday and Monday may cause people to underestimate the dangers of the cold water temperatures which are currently only in the upper 40s. * WHERE...Coastal Washington and Coastal Hancock Counties. * WHEN...Through Monday evening. * IMPACTS...Anyone on boats or paddlecraft should use caution and be prepared for immersion. Dress for water temperatures and know how to perform rescues. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$
836 WHUS41 KCAR 281313 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 913 AM EDT Sat May 28 2022 MEZ029-030-282300- /O.CON.KCAR.BH.S.0002.000000T0000Z-220531T0000Z/ Coastal Hancock-Coastal Washington- 913 AM EDT Sat May 28 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY EVENING... * WHAT...Air temperatures in the 60s today and 70s tomorrow and Monday may cause people to underestimate the dangers of the cold water temperatures which are currently only in the upper 40s. * WHERE...Coastal Washington and Coastal Hancock Counties. * WHEN...Through Monday evening. * IMPACTS...Anyone on boats or paddlecraft should use caution and be prepared for immersion. Dress for water temperatures and know how to perform rescues. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$ Sinko
548 WHUS41 KCAR 281846 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 246 PM EDT Sat May 28 2022 MEZ029-030-290900- /O.CON.KCAR.BH.S.0002.000000T0000Z-220531T0000Z/ Coastal Hancock-Coastal Washington- 246 PM EDT Sat May 28 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY EVENING... * WHAT...The warm air temperatures in the mid to upper 70s may cause people to underestimate the dangers of the cold water temperatures which are currently only in the upper 40s. * WHERE...Coastal Washington and Coastal Hancock Counties. * WHEN...Through Monday evening. * IMPACTS...Anyone on boats or paddlecraft should use caution and be prepared for immersion. Dress for water temperatures and know how to perform rescues. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$ Sinko
010 WHUS41 KCAR 290641 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 241 AM EDT Sun May 29 2022 MEZ029-030-292015- /O.CON.KCAR.BH.S.0002.000000T0000Z-220531T0000Z/ Coastal Hancock-Coastal Washington- 241 AM EDT Sun May 29 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY EVENING... * WHAT...The warm air temperatures in the mid to upper 70s may cause people to underestimate the dangers of the cold water temperatures which are currently only in the upper 40s. * WHERE...Coastal Washington and Coastal Hancock Counties. * WHEN...Through Monday evening. * IMPACTS...Anyone on boats or paddlecraft should use caution and be prepared for immersion. Dress for water temperatures and know how to perform rescues. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$
905 WHUS41 KCAR 291834 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 234 PM EDT Sun May 29 2022 MEZ029-030-300900- /O.CON.KCAR.BH.S.0002.000000T0000Z-220531T0000Z/ Coastal Hancock-Coastal Washington- 234 PM EDT Sun May 29 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY EVENING... * WHAT...The warm air temperatures in the mid to upper 70s may cause people to underestimate the dangers of the cold water temperatures which are currently only in the upper 40s. * WHERE...Coastal Washington and Coastal Hancock Counties. * WHEN...Through Monday evening. * IMPACTS...Anyone on boats or paddlecraft should use caution and be prepared for immersion. Dress for water temperatures and know how to perform rescues. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$ Sinko
725 WHUS41 KCAR 300651 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 251 AM EDT Mon May 30 2022 MEZ029-030-302015- /O.CON.KCAR.BH.S.0002.000000T0000Z-220531T0000Z/ Coastal Hancock-Coastal Washington- 251 AM EDT Mon May 30 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Warm air temperatures in the 70s may cause people to underestimate the dangers of cold water temperatures which are currently only in the mid to upper 40s. * WHERE...Coastal Washington and Coastal Hancock Counties. * WHEN...Through this evening. * IMPACTS...Anyone on boats or paddlecraft should use caution and be prepared for immersion. Dress for water temperatures and know how to perform rescues. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$
298 WHUS41 KCAR 301857 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 257 PM EDT Mon May 30 2022 MEZ029-030-310000- /O.CON.KCAR.BH.S.0002.000000T0000Z-220531T0000Z/ Coastal Hancock-Coastal Washington- 257 PM EDT Mon May 30 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Warm air temperatures in the 70s may cause people to underestimate the dangers of cold water temperatures which are currently only in the mid to upper 40s. * WHERE...Coastal Washington and Coastal Hancock Counties. * WHEN...Through this evening. * IMPACTS...Anyone on boats or paddlecraft should use caution and be prepared for immersion. Dress for water temperatures and know how to perform rescues. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$ Sinko
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at May 27, 1:36 PM EDT, 1 hour 53 minutes earlier.
Area forecast discussion, May 27, 1:36 PM EDT, 1 hour 53 minutes before
Area Forecast Discussion National Weather Service Caribou ME 136 PM EDT Fri May 27 2022 .SYNOPSIS... A stationary front will remain stalled across far northern Maine today. A cold front slowly approaches from the west tonight, then crosses the area Saturday into Saturday evening. Weak high pressure then builds in through late Sunday. A back door cold front pushes south Monday and Monday night, followed by high pressure building in for Tuesday. && .NEAR TERM /THROUGH TONIGHT/... 1:36PM Update: Have adjusted pops for the afternoon with rain continuing across the northern zones. Showers continue in spots across the Central & Northern Highlands but expecting a break soon. An area of instability is developing across southern areas and elevated instability is advecting aloft. We will expect some thunderstorms to develop but we will mainly have to wait for the surge of heavier precip to push in from NY state. CAMs continue to show this area as the main show of heavier precip and thunderstorms later this evening. Have opted to add small hail, gusty winds and heavy rain wording to any thunderstorm that is able to develop. Have made adjustments to temperatures with near 80F already at BGR with sunshine and low 60s across the north with mid 60s at the coast. No other major changes... Previous Discussion: A stationary front will remain draped across the far northern border of Maine today, while a marine layer remains in place across Downeast Maine. In between near and just north/west of Bangor, partial clearing and dry conditions within the warm sector will result in a warm day, with highs reaching into the lower 80s. Elsewhere, northern Aroostook County’s overcast skies and occasional rain will keep temperatures in the 60s, while areas along the coast also see high temperatures remaining in the 60s due to south winds transporting maritime air inland. Strong mid-level moisture transport over northern Maine will continue today, with surface heating just south of the stationary boundary resulting in around 500 to 1,000 j/kg of SBCAPE across the Central Highlands by late this afternoon. Showers and thunderstorms will develop south of the front from northern VT into southern Quebec and move northeast, while surface based instability from the Central Highlands and southern Quebec lifts above the surface as a weak EML this evening. Veering winds to a more westerly direction aloft will result in thunderstorms moving roughly parallel to the surface front, creating a risk of heavy rainfall and flash flooding across northern Maine, particularly given the very saturated ground from rainfall the past 24 hours. Warm cloud layer depths are looking more favorable compared to yesterday at around 10,000 to 12,000 feet, along with generally more instability. Around 40 to 50 knots of effective bulk shear overlapping with the greatest surface based CAPE could lead to a stronger storm with gusty winds and/or hail across the Central Highlands late this afternoon and evening, but the threat should taper off considerably as storms move into Aroostook County. Showers and thunderstorms continue into the night across the north, but are expected to become lesser in coverage and intensity. Patchy to areas of fog are also expected, especially across the Saint John Valley and across Downeast Maine. Lows tonight will generally be in the low 60s, except cooler along the coast and across the northern Maine border near the surface front. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... By Sat morning low pressure likely to be crossing the Crown of Maine with cold front either just entering into the CWA fm the northwest or just back acrs the international border. Isolated thunder may be ongoing in the morning across nwrn zones ahead of the front. PW values likely to be btwn 175-200% of normal Sat morning ahead of the front in strong moisture advection courtesy of LLJ. Cannot rule out locally hvy rainfall in tstms that are able to develop with parallel flow and slow storm motion leading to training cells. Models are coming into more consistent timing on frontal location but still enuf uncertainty to prevent adding enhanced wording of gusty winds and small hail. Fropa occurs late Sat evening with tstms likely coming to an end over sern sxns by 02z. Showers move offshore after 06z with rainfall finally coming to an end. When all is said and done, storm total rainfall likely to range fm 2-3 inches acrs the north to as little as < 0.25" over Downeast. Upr level trof also clears the area by 06z Sunday. Temps on Sunday will climb to above normal with mostly sunny skies expected. A weak backdoor cold front approaches Sun night with an increase in cld cvr. && .LONG TERM /MONDAY THROUGH THURSDAY/... The long term starts off with model discrepancies with 00z GFS bringing a warm front twd nrn areas with EC/CMC keeping warm frontal bndry further to the south and west. Upr lvl flow on GFS is more zonal than EC and CMC which appears to be the outlier. This will determine when the area will next see rain. GFS brings wave along the front on Mon night into Tue with remainder of med range guidance building hipres south out of Quebec. 00z EC does hint an rain over far swrn sxns Tue morning and have kept slgt- low chc pops to account for uncertainty early next week. Upr ridge axis wl be building in fm the west while upr trof over the Maritimes rmns blocked by ridge of hipres over the North Atlantic. Unsettled wx looks to be present by the end of the week with temps slightly blo normal thru the extndd pd. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... NEAR TERM: Predominantly IFR ceilings are expected across far northern Aroostook County and along the coast today. Predominantly MVFR ceilings are expected at KHUL, KPQI, and KGNR. Predominantly VFR ceilings are expected at KBGR and KMLT. Ceilings trend towards IFR to low MVFR at all sites tonight with showers and thunderstorms over central and northern sites. LLWS develops at all sites tonight. S winds 5-15G20-25kt through tonight, strongest Downeast and closer to the coast. SHORT TERM: Sat...IFR in low cigs and fog. Tstms possible. S 10-15 becoming NW with gusts to 20kts. LLWS possible. Sat night...Becoming MVFR late evening. WNW 5-15kts. Sun-Mon...VFR. W 5-15kts gusting to 20kts Sun aftn. Mon night-Tue...MVFR becoming IFR. N 5-15kts. && .MARINE... NEAR TERM: Winds and seas will remain at SCA levels through tonight. Visibility reductions to 1NM or less are forecast in areas of fog developing later today into tonight. SHORT TERM: Winds above SCA levels on Sat with seas elevated above 5ft into Sun morning. Winds and seas remain below small craft levels thru the day on Tue. && .HYDROLOGY... Locally heavy rainfall and training thunderstorms are possible across portions of northern Maine this evening. The greatest threat is from the Central Highlands into northeastern Aroostook County. Gauge reports as of 6 AM show observed 24 hour rainfall of around an inch in Estcourt Station, tapering to a quarter to half inch across the remainder of northern Maine. Periods of rain today will continue to saturate soil, leading to more runoff potential from evening thunderstorms. Larger river flows are running below normal, so any flooding will be confined to smaller creeks, streams, and poor drainage areas where the heaviest rainfall develops this evening. 1 and 3 hour flash flood guidance valid beginning at 6z across northern Maine is around 1.5 inches and 2 inches, respectively. However, recent dry conditions and lower streamflows may require slightly more rainfall than this for the onset of any flash flooding. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...Small Craft Advisory until 6 PM EDT Saturday for ANZ050>052. && Near Term...MStrauser/Sinko Short Term...Buster Long Term...Buster Aviation...MStrauser/Sinko/Buster Marine...MStrauser/Sinko/Buster Hydrology...Sinko
Hazardous weather outlook, May 27, 8:21 AM EDT, 7 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 821 AM EDT Fri May 27 2022 MEZ001>006-010-281230- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis- 821 AM EDT Fri May 27 2022 This Hazardous Weather Outlook is for Central Highlands Maine, Far Eastern Maine, Far Northern Maine and North Woods Maine. .DAY ONE...Today and tonight. Thunderstorms developing late this afternoon and evening will produce locally heavy rainfall. A couple stronger storms are possible that may produce gusty winds and small hail, mainly across the Central Highlands. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A front on Saturday has the potential to bring heavy rainfall in showers and thunderstorms. Heavy rain rates may be localized and could cause ponding in areas with poor drainage. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ011-015>017-029>032-281230- Central Penobscot-Southern Penobscot-Interior Hancock- Central Washington-Coastal Hancock-Coastal Washington- Southern Piscataquis-Northern Washington- 821 AM EDT Fri May 27 2022 This Hazardous Weather Outlook is for Central Highlands Maine, Coastal DownEast Maine, Far Eastern Maine, Interior DownEast Maine and Penobscot Valley Maine. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-281230- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 821 AM EDT Fri May 27 2022 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, May 27, 3:22 PM EDT, 7 minutes before
Special Weather Statement National Weather Service Caribou ME 322 PM EDT Fri May 27 2022 MEZ001>006-010-011-015>017-029>032-280900- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Penobscot- Interior Hancock-Central Washington-Coastal Hancock- Coastal Washington-Southern Piscataquis-Northern Washington- Including the cities of Allagash, Clayton Lake, Madawaska, Fort Kent, Frenchville, Presque Isle, Caribou, Van Buren, Mars Hill, Ashland, Baker Lake, Billy-Jack Depot, Baxter St Park, Chamberlain Lake, Churchill Dam, Mount Katahdin, Millinocket, East Millinocket, Patten, Medway, Houlton, Hodgdon, Sherman, Smyrna Mills, Greenville, Monson, Blanchard, Lincoln, Howland, Springfield, Bangor, Brewer, Orono, Old Town, Amherst, Aurora, Dedham, Eastbrook, Great Pond, Calais, Grand Lake Stream, Wesley, Princeton, Ellsworth, Bar Harbor, Bucksport, Orland, Castine, Eastport, Perry, Machias, Cherryfield, Dover-Foxcroft, Milo, Guilford, Danforth, Vanceboro, and Topsfield 322 PM EDT Fri May 27 2022 ...National Weather Service Cold Water Safety Message... * The warm air temperatures this weekend, near 70F Saturday and upper 70s on Sunday, may cause people to underestimate the dangers of the cold water temperatures which are currently only in the lower 50s on the lakes and in the lower 60s on the rivers. * The cold water temperatures can quickly cause hypothermia to anyone immersed in the water. According to the Maine Warden Service, when the water temperature is below 60 degrees, the average submerged person could lose dexterity within minutes and be unable to accomplish simple tasks. Anyone on small boats, canoes or kayaks should plan accordingly if recreating this weekend and use extreme caution to avoid this threat. Paddle smart from the start and always wear your life jacket! * Strong winds are also expected this weekend with gusts up to 23 mph from the southwest. If boating on large bodies of water, these strong winds can increase the likelihood of overturning your boat,canoe or kayak due to increased wave heights. Sinko
Nearby
Beach Hazards Statements in Maine, 2022Every beach hazards statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.